Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 66, NWS Boston/Norton, MA

May 2, 2018

NWS Boston/Norton, MA issued this small craft advisory at May 2, 2018, 4:04 AM EDT. It took effect at May 2, 2018, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 2, 2018, 4:04 AM EDT (08:04 UTC)
In effect from
May 2, 2018, 1:00 PM EDT
Expired
May 2, 2018, 8:00 PM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

019 
WHUS71 KBOX 020804
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
404 AM EDT Wed May 2 2018

ANZ230-236-021615-
/O.NEW.KBOX.SC.Y.0066.180502T1700Z-180503T0000Z/
Boston Harbor-Narragansett Bay-
404 AM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 1 PM this afternoon to
8 PM EDT this evening.

* WINDS AND SEAS...Southwest winds 15 to 20 kt with gusts up to 
  25 kt. Waves 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ251-021615-
/O.NEW.KBOX.SC.Y.0066.180502T1700Z-180503T0000Z/
Massachusetts Bay and Ipswich Bay-
404 AM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 1 PM this afternoon to
8 PM EDT this evening.

* WINDS AND SEAS...Southwest winds around 15 kt with gusts up to 
  25 kt. Seas 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ254>256-021615-
/O.NEW.KBOX.SC.Y.0066.180502T2000Z-180503T1500Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
404 AM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 AM EDT THURSDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 4 PM this afternoon to
11 AM EDT Thursday.

* WINDS AND SEAS...Southwest winds 10 to 20 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
2 follow-up statements
829 
WHUS71 KBOX 021402
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1002 AM EDT Wed May 2 2018

ANZ230-236-022215-
/O.CON.KBOX.SC.Y.0066.180502T1700Z-180503T0000Z/
Boston Harbor-Narragansett Bay-
1002 AM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Southwest winds 15 to 20 kt with gusts up to 
  25 kt. Waves 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ251-022215-
/O.CON.KBOX.SC.Y.0066.180502T1700Z-180503T0000Z/
Massachusetts Bay and Ipswich Bay-
1002 AM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Southwest winds around 15 kt with gusts up to 
  25 kt. Seas 2 to 3 feet. Strongest wind near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ254>256-022215-
/O.CON.KBOX.SC.Y.0066.180502T2000Z-180503T1500Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1002 AM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 11 AM EDT THURSDAY...

* WINDS AND SEAS...Southwest winds 15 to 25 kt. Strongest wind
  near shore. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
257 
WHUS71 KBOX 021942
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
342 PM EDT Wed May 2 2018

ANZ254>256-022045-
/O.CAN.KBOX.SC.Y.0066.180502T2000Z-180503T1500Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
342 PM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory. Winds will remain less than 25 kt and seas
below 5 ft.

$$

ANZ230-236-030000-
/O.CON.KBOX.SC.Y.0066.000000T0000Z-180503T0000Z/
Boston Harbor-Narragansett Bay-
342 PM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 
  25 kt. Waves 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ251-030000-
/O.CON.KBOX.SC.Y.0066.000000T0000Z-180503T0000Z/
Massachusetts Bay and Ipswich Bay-
342 PM EDT Wed May 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 25
  kt near shore. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 2, 4:02 AM EDT, 2 minutes earlier.

Area forecast discussion, May 2, 4:02 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
402 AM EDT Wed May 2 2018

.SYNOPSIS...
Summer warmth begins today and will persist through Friday.
Increasing humidity Thursday and Friday will lead to scattered
showers/thunderstorms developing, with the greatest risk across
interior southern New England. Temperatures will cool a little
over the weekend, but remain seasonably mild through early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Dry column and increasing low and mid level temps will lead to
sunshine and very warm temps today. 925 mb temps 20-22C with W/SW
flow and rather dry airmass will support highs into the mid/upper
80s away from the south coast. May even flirt with 90 degrees over
the Merrimack Valley but these temps will fall a bit short of
records for the day. SW flow will hold temps in the 70s along the
south coast. Deep mixing will result in breezy SW winds developing
today with gusts 20-30 mph. The gusty winds and dewpoints in the 40s
will take the edge off the very warm temps.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

Mainly dry and mild weather tonight, although there is a low risk
for a brief shower spilling into western New Eng as higher 925/850
mb dewpoint air advects into the region along modest low level jet.
Lows ranging from mid 50s to lower 60s, coolest along the south
coast.

Thursday...

Another warm day with temps in the 80s away from the south
coast, but more cloud cover and slightly cooler 925 mb temps
should result in cooler high temps compared to today. However,
humidity levels will be increasing with dewpoints rising into
the lower 60s so it will feel more uncomfortable. Thu will have
a true summer feel. Breezy SW winds will develop again with
gusts to 25 mph.

The main concern for Thu is the potential for a few strong to
perhaps severe t-storms developing in the afternoon. Given temps in
the 80s and dewpoints climbing into the 60s, airmass will
destabilize with CAPES increasing to 1000-1500 J/Kg in the
afternoon. Strong mid level wind field will result in 0-6km shear
40+ kt. Fast moving shortwave energy moving through low amplitude
flow should be enough to trigger sct showers/t-storms. Mid level
lapse rates are marginal and there is some risk of morning shower
activity spilling into SNE which could impact instability. However,
strong deep layer shear and steep low level lapse rates suggest a
few strong to severe storms are possible with strong wind being
the primary threat from bowing segments. Greatest risk for any
severe weather will be in the interior.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
*/ Highlights...

 - Shower and thunderstorm chances continue into Friday
 - Showers linger with more seasonable conditions for the weekend
 - Cool start for next week followed by a midweek warm-up
 - Potential showers and thunderstorms by late week

*/ Overview...

Spring ebb and flow prevails. Wavering Pacific pattern as Atlantic
remains fairly open against a recurring presence of an anti-cyclonic
wave break / N-central Atlantic ridge. The N/NW Pacific a favorable
storm development region, NE Pacific / NW N America ridging prevails
resulting at times Pacific energy becoming downsheared, cut-off and
closed off the W CONUS. Modification of Pacific jet pattern, down-
stream pattern amplified, favorable NE N America trof. However, when
Pacific flow opens, a split-flow regime, more favorable W CONUS trof
with E CONUS ridge, SW heat pump. Evident in wavering EPO/WPO/PNA
pattern, ebb and flow expected. Forecast targets of opportunity in
discussion below.

*/ Discussion...

Thursday night...

Two concerns: 1.) Lingering shower / thunderstorm activity. Can't
rule out early evening threats, gusty winds and heavy rain. However
daytime heating loss and updraft strength, expect storms to be over-
come by shear, toppling over and dropping out. 2.) South-coastal fog
or low clouds. Daytime higher dewpoint air having surged N/E over
cooler ocean waters beneath a persistent warm inversion, shallow
boundary layer moisture pooling, can't rule out visibility
issues. Decent SW winds prevailing, marine stratus seemingly
favorable over fog. Low confidence concerning fog / stratus.

Friday into Friday Night...

Morning warm frontal wave / MCS or quiet? Indications confluent low-
level flow along a quasi-stationary warm frontal boundary within N
OH River Valley late Thursday funnels E with high theta-E, elevated
instability. Strong SW bulk shear environment, activity potentially
maintains into S New England, however seemingly becoming detached,
eroding and dissipating into the marine boundary layer.

Not all forecast model solutions on board. If so, convective cloud
debris, potential cold pool limits any afternoon convection ahead of
a sweeping cold front late into Saturday morning. Little fanfare
other than showers leftover from upstream destabilization over the E
Great Lakes. However, should frontal wave / MCS not manifest, then
warmer temperatures may occur allowing greater destabilization. A
bit less than ideal lapse rates towards thunderstorm maintenance,
forcing and lift is apparent. An orthogonal mean wind / bulk shear
component to the cold front, can't rule out wind, heavy rain threats
along with some small hail. Continued thinking of line echo wave
patterns with respect to convective outcomes / segments.

In all this may simply may turn out to be junky weather. Widespread
showers with some embedded thunderstorms, cores of heavier rain,
perhaps a wind threat with any LEWPs that can become organized.
Favor such direction owing to organizational lack within the
atmosphere, no definitive clear-cut signals that would warrant
otherwise. The pattern seems messy and agree with lower-cut SPC
categories and isolated severe weather wording in their discussion.

Weekend...

S-stream influence along the offshore now stalled frontal boundary
beneath diffluence aloft, cyclonic flow, and ahead of a N-stream
kicker, will keep more clouds and wet-weather chances prevailing. S-
coastal light rain, at minimum clouds, associated with the offshore
boundary, while interior showers as a reinforcing cold front pushes
through into Monday morning. More seasonable conditions beneath a
cooler airmass.

Next week...

Cool and dry initially, then gradual rebound of heat and humidity
ahead of a potential late-week frontal disturbance. Could see the
return of showers / thunderstorms by next Friday.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Today...
VFR. Increasing W/SW winds with gusts to 25 kts by afternoon,
strongest winds up to 30 kt just inland from the south coast of
MA/RI.

Tonight...
VFR. Low probability of a few decaying showers surviving into
western MA toward daybreak Thu.

Thursday...
Mainly VFR cigs. Scattered afternoon showers/t-storms
developing, especially north of the Pike may be accompanied by
brief MVFR/IFR conditions. SW gusts to 20-25 kt.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night through Friday Night: VFR. Breezy. Chance SHRA,
chance TSRA.

Saturday through Saturday Night: VFR.

Sunday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Increasing W/SW flow today. Highest risk for gusts to 25 kt over
Boston Harbor and Narragansett Bay with secondary risk over eastern
MA nearshore waters and SCA will be issued for these waters. Also,
SCA for outer southern waters for increasing seas.

Winds diminish tonight, then another round of 25 kt gusts possible
Thu over the same areas as today.

Dry weather and good vsby thru the period.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers, slight chance of thunderstorms.

Friday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, chance of thunderstorms.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain showers.

Saturday: Winds less than 25 kt. Local rough seas.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt. Chance of rain showers.

&&

.FIRE WEATHER...
Elevated fire weather concern today. Dry airmass and good mixing
will result in relative humidities dropping to 20-30 percent away
from the south coast with temps reaching the mid/upper 80s.
Increasing W/SW winds will gust to 25-30 mph at times. The low
humidity values, warm temps and gusty winds will lead to elevated
fire weather concern with red flag conditions possible.

&&

.CLIMATE...
Unseasonably warm temperatures are forecast for Wednesday, May
2nd and Thursday, May 3rd and may come close to record-breaking.
For reference, record highs for the two days are provided below.

Record highs for...May 2nd...........May 3rd

Boston.............91 (2001, 1930)...92 (2001)
Hartford...........93 (2001).........93 (2001)
Providence.........92 (2001).........91 (2001)
Worcester..........87 (2001).........87 (2001, 1942)

&&

.EQUIPMENT...
The NOAA Weather Radio transmitter serving Providence is out
of service due to phone line problems. The phone company has
prioritized the issues and is working to get the weather
broadcast back on the air as soon as possible.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Air Quality Alert from 11 AM this morning to 11 PM EDT this
     evening for MAZ012-013-016>024.
RI...Air Quality Alert from 11 AM this morning to 11 PM EDT this
     evening for RIZ001>008.
MARINE...Small Craft Advisory from 1 PM this afternoon to 8 PM EDT this
     evening for ANZ230-236-251.
     Small Craft Advisory from 4 PM this afternoon to 11 AM EDT
     Thursday for ANZ254>256.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
FIRE WEATHER...KJC
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, May 1, 4:26 PM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
426 PM EDT Tue May 1 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-022030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
426 PM EDT Tue May 1 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms with strong wind gusts are possible Thursday and
Friday. The best chance will be in Western and Central Massachusetts
and possibly northern parts of Hartford County in Connecticut.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-022030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
426 PM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 2, 3:59 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
359 AM EDT Wed May 2 2018

CTZ002>004-MAZ002>019-026-RIZ001>004-022000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield,
Providence, Coventry, West Greenwich, East Greenwich, Warwick,
and West Warwick
359 AM EDT Wed May 2 2018

...ELEVATED FIRE WEATHER CONCERNS FOR TODAY...

Mid to upper 80 high temperatures combined with low to mid 40
dewpoints will yield relative humidity values around 20 to 25
percent towards late morning into afternoon. In addition to
southwest winds sustained 15 to 20 mph with gusts upwards of 30
mph, there is an elevated fire weather potential and the
possibility that weather conditions may warrant a red flag.

Please use extreme caution if burning today.

Sipprell

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.